Texas, 2007

Hail in Texas, March 25, 2007

March 25, 2007 · NWS EPZ · 1 event in 1 county or zone

An upper level disturbance approaching from the southwest destablized the air mass over far west Texas leading to the development of strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level disturbance approaching from the southwest destablized the air mass over far west Texas leading to the development of strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 25, 2:13 PM MST, 23 minutes earlier.

Area forecast discussion, Mar 25, 2:13 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 PM MDT SUN MAR 25 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PASSING TO OUR SOUTH AND MOIST FLOW
FROM THE EAST WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT OVER HUDSPETH COUNTY AND SOUTHEASTERN OTERO COUNTY. SOME
STORMS WILL PRODUCE GUSTY WINDS...HAIL...AND HEAVY RAIN. SLIGHT
CHANCE OF EVENING THUNDERSTORMS EAST OF THE RIO GRANDE TONIGHT
BUT THE REST OF THE AREA WILL BE PARTLY CLOUDY AND DRY. DRIER
WEST TO SOUTHWEST FLOW WILL DOMINATE OUR WEATHER MONDAY THROUGH
THURSDAY...BUT ANOTHER DISTURBANCE PASSING TO THE NORTH MAY BRING
BREEZY TO WINDY CONDITIONS FOR TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
AS NOTED IN PREVIOUS UPDATE...HAVE RAISED POPS FOR THIS EVENING
AND TONIGHT OVER HUDSPETH COUNTY TO SCATTERED. PW UP TO AROUND
0.75...DRY LINE SHIFTING WESTWARD INTO HUDSPETH COUNTY...INCREASED
CONVERGENCE AND LOW LEVEL SHEAR...LEAD TO POSSIBILITY OF SEVERE
T-STORMS ALONG AND EAST OF DRY LINE. BEST DYNAMICS ARE OVER EASTERN
HUDSPETH AND SOUTHEASTERN OTERO BETWEEN APPROX 21Z AND 03Z. ISSUING
SPS FOR STRONG TSTMS AND HEAVY PRECIP WITH HAIL...BUT HOLDING OFF
ON ANY SEVERE STATEMENTS FOR NOW. UPPER LEVEL LOW MOVES TO OUR EAST
BY MONDAY MORNING...LEAVING DRIER NORTHWEST FLOW OVER THE AREA THE
NEXT COUPLE OF DAYS. UPPER LEVEL LOW PROGGED TO PASS TO THE NORTH
OVER COLORADO WEDNESDAY...TROUGH TRAILING SOUTHWARD FROM THE LOW
WILL LIKELY BRING BREEZY TO WINDY CONDITIONS FOR TUESDAY AND
WEDNESDAY. THAT TROUGH MAY DIG FARTHER SOUTH THURSDAY...BRINGING
POSSIBLITIY OF SHOWERS TO THE SACS FOR THURSDAY AND THURSDAY NIGHT.

&&

.AVIATION...VALID 26/00Z-27/00Z. CONVECTION IS EXPECTED TO REMAIN
EAST OF TAFS AND TWEB ROUTES THIS AFTERNOON AND EVENING.
HOWEVER...VCTS IS NOT OUT OF THE QUESTION FOR ELP/LRU.
OTHERWISE...VFR EXPECTED. CONSULT APPROPRIATE TAFS AND TWEBS FOR
FURTHER INFORMATION.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 50  78  53  81  51 /  20   0   0   0   0
SIERRA BLANCA TX        51  76  51  78  49 /  50  10   0   0   0
LAS CRUCES              49  79  49  79  49 /  10   0   0   0   0
ALAMOGORDO              47  77  49  78  49 /  10   0   0   0   0
CLOUDCROFT              33  55  30  59  31 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   47  75  47  76  45 /   0   0   0   0   0
SILVER CITY             39  70  41  70  38 /   0   0   0   0   0
DEMING                  46  77  48  78  47 /   0   0   0   0   0
LORDSBURG               46  77  47  76  45 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/24
Hazardous weather outlook, Mar 25, 5:45 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MDT SUN MAR 25 2007

NMZ022>025-030>032-TXZ055-056-261215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
645 AM MDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT EAST OF THE
RIO GRANDE VALLEY. SMALL HAIL AND STRONG WINDS ARE POSSIBLE WITH
SOME OF THE THUNDERSTORMS...MAINLY HUDSPETH AND OTERO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY CONDITIONS EXPECTED TO DEVELOP TUESDAY...WITH A FEW AREAS OF
BLOWING DUST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 25, 12:42 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
142 PM MDT SUN MAR 25 2007

NMZ024-TXZ056-260600-
TULAROSA BASIN/SOUTHERN DESERT-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...SIERRA BLANCA...DELL CITY
142 PM MDT SUN MAR 25 2007

...STRONG THUNDERSTORMS EXPECTED ACROSS HUDSPETH AND EASTERN OTERO
COUNTIES THIS AFTERNOON...

AN UPPER LEVEL STORM SYSTEM MOVING IN FROM THE SOUTHWEST HAS
HELPED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS IN UNSTABLE
AIR ALREADY IN PLACE ACROSS HUDSPETH COUNTY AND EASTERN OTERO
COUNTY. SOME OF THESE STORMS WILL BE STRONG...WITH HAIL UP TO ONE
HALF INCH IN DIAMETER...WINDS UP TO 50 MPH...AND FREQUENT
LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO LINGER INTO THE
EVENING HOURS.

HEAVY RAINFALL IS ALSO POSSIBLE FROM SOME STORMS THIS AFTERNOON
AND EVENING. THIS...COMBINED WITH THE SLOW MOTION OF THESE STORMS
COULD RESULT IN LOCALIZED FLOODING.

PLEASE STAY TUNED TO LOCAL MEDIA OUTLETS...NOAA WEATHER
RADIO...OR WWW.WEATHER.GOV/ELPASO FOR UPDATES.

PIEPER

The radar

The El Paso radar (KEPZ), 152 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
March 25, 2:36 PM MST to 2:40 PM MST
Where
Hudspeth County, 2 mi E of Sierra Blanca
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.180, -105.316

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23530.